Antiretroviral drugs are associated with a variety of adverse effects on the central and peripheral nervous systems. The frequency and severity of neuropsychiatric adverse events is highly variable, with differences between the antiretroviral classes and amongst the individual drugs in each class. In the developing world, where the nucleoside reverse transcriptase inhibitor (NRTI) stavudine remains a commonly prescribed antiretroviral, peripheral neuropathy is an important complication of treatment. Importantly, this clinical entity is often difficult to distinguish from human immunodeficiency virus (HIV)-induced peripheral neuropathy. Several clinical trials have addressed the efficacy of various agents in the treatment of NRTI-induced neurotoxicity. NRTI-induced neurotoxicity is caused by inhibition of mitochondrial DNA polymerase. This mechanism is also responsible for the mitochondrial myopathy and lactic acidosis that occur with zidovudine. NRTIs, particularly zidovudine and abacavir, may also cause central nervous system (CNS) manifestations, including mania and psychosis. The non-nucleoside reverse transcriptase inhibitor (NNRTI) efavirenz is perhaps the antiretroviral most commonly associated with CNS toxicity, causing insomnia, irritability and vivid dreams. Recent studies have suggested that the risk of developing these adverse effects is increased in patients with various cytochrome P450 2B6 alleles. Protease inhibitors cause perioral paraesthesias and may indirectly increase the relative risk of stroke by promoting atherogenesis. HIV integrase inhibitors, C-C chemokine receptor type 5 (CCR5) inhibitors and fusion inhibitors rarely cause neuropsychiatric manifestations.